Alert archive / Missouri / Flash Flood Warnings in 1998
Flash Flood Warning 23, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Jun 29, 1998, 6:33 AM CDT for Cass County, Missouri. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 29, 1998, 6:33 AM CDT (11:33 UTC)
- Expired
- Jun 29, 1998, 8:30 AM CDT
- In force
- 117 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties
County Cass County, MO
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 11.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7536 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 985 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 315 m²/s²
- Significant tornado parameter
- 18.3
- Supercell composite
- 82.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMCI 291132 FFWMCI MOC037-291330- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 633 AM CDT MON JUN 29 1998 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL/KANSAS CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN CASS COUNTY IN WEST CENTRAL MISSOURI * UNTIL 830 AM CDT * AT 600 AM... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN FROM PLEASANT HILL WEST TO BELTON... MOVING SLOWLY EAST. * STRONG THUNDERSTORMS...PRODUCING VERY HEAVY RAINFALL CONTINUE TO MOVE OVER THE SAME AREA. DOPPLER RADAR INDICATES RAINFALL RATES OF UP TO 2 INCHES AN HOUR OVER PORTIONS OF NORTHERN CASS COUNTY. FLOODING OF ROADWAY...STREAMS...AND CREEKS IS LIKELY. DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! MJM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 4:05 AM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Jun 29, 4:05 AM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 405 AM CDT MON JUN 29 1998 FORECAST CONCERNS INCLUDE HEAT...PCP AND ASSOCD POTENTIAL FOR FLOODING/FLASH FLOODING. CNVTVN ONGOING MNLY N OF MO RVR ERY THIS AM AS LLJ CONTS TO FEED INTO NE KS/NW MO. 00Z UA INDCD SHRTWV CNTRL NEB INTO CNTRL KS...WITH CURRENT PROFILERS SHOWG FEATURE NOW INTO ERN NEB/KS. XPC CURRENT ACTVTY TO LINGER VCNTY OF MO RVR...BFR DCRG IN CVRG AND INTENSITY SHRTLY AFT SUNRISE AS LLJ WKNS AND SUBSIDENCE TAKES OVR BHND SHRTWV. FF POTENTIAL WL NOT BE WDSPRD THIS MRNG...SO AM INCLINED TO ALLOW FFA TO EXPIRE WITH ZONE ISSUANCE. INITIAL 1ST PD CONCERN THEN IS HEAT ADVY...CURRENTLY IN EFFECT FOR FAR SRN ZONES ONLY. EXTENSIVE CLD CVR AND POSITION OF BNDRY TO PLAY ROLE IN PSBL EXPANSION OF ADVY. GRIDDED DATA LYR MEAN RH INDCG CLD CVR TO RPDLY DCRS BY 18Z XCP IN FAR N. CURRENT CNVTVN MAKG BNDRY DIFFICULT TO DEFINE...BUT XPC FEATURE TO SET UP ACRS NRN MO BY THIS AFTN. MID AND UPR 70 DWPTS ALREADY PREVAILANT ALG AND S OF MO RVR... WITH DWPTS LKLY TO CLIMB A FEW DEGREES WITH EVAPOTRANSPIRATION. PER COORD WITH STL AND TOP...WL ADD LOCATIONS FM STJ TO MOBERLY AND S. TOYED WITH IDEA OF LINGERG INTO TNGT...BUT WITH BNDRY EVENTUALLY PUSHING THRU...XPC INDICES TO DROP BLO 80 BY MRNG. POSITION OF BNDRY ONCE AGN TO BE FOCUS FOR REDVLPMT THIS AFTN...BUT THIS LKLY WL BE LTR AS AMS WL NEED TIME TO RECOVER FM OVRNGT CNVTVN. XPC THIS ACTVTY TO BCM MORE WDSPRD AND ENHANCED EVE INTO MON NGT TIME FRAME AS SHRTWV AND JET DYNAMICS DROP IN FM NRN PLAINS. THO STORMS WILL BE MOVG FASTER THAN SUN NGT/MON MRNG...WL NOT TAKE MUCH MORE RAIN TO PRESENT H2O PROBLEMS AGN...SPLCY N OF MO RVR. WITH WDSPRD PCP LKLY TO HOLD OFF TIL EVE...WL NOT ISSUE FFA 1ST PD...AND HOLD OFF ON LOCKG DAY SHIFT INTO 2ND PD FFA. .EAX... HEAT ADVISORY TODAY FOR MO ZONES MOZ020>022... MOZ028>033...MOZ037>040...MOZ043>046...MOZ053>054. HEAT ADVISORY TODAY FOR KS ZONES KSZ025...KSZ057... KSZ060...KSZ102>105. DJV
In the hours before
Local storm report, Jun 29, 4:22 AM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
422 AM CDT MON JUN 29 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0414 AM OAK GROVE MO 65 MPH TSTM GUST
06/29/98 JACKSON REPORTED BY OAK GROVE PD.
HUDSONLocal storm report, Jun 29, 4:22 AM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
422 AM CDT MON JUN 29 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0414 AM OAK GROVE MO 65 MPH TSTM GUST
06/29/98 JACKSON REPORTED BY OAK GROVE PD.
HUDSONLocal storm report, Jun 29, 4:51 AM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
451 AM CDT MON JUN 29 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0438 AM PITTSVILLE MO 70 MPH TSTM GUST
06/29/98 JOHNSON REPORTED JUST WEST OF
PITTSVILLE ON W HIGHWAY
BY JOHNSON CO SO.
HUDSONLocal storm report, Jun 29, 4:51 AM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
451 AM CDT MON JUN 29 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0438 AM PITTSVILLE MO 70 MPH TSTM GUST
06/29/98 JOHNSON REPORTED JUST WEST OF
PITTSVILLE ON W HIGHWAY
BY JOHNSON CO SO.
HUDSONSpecial weather statement, Jun 29, 6:00 AM CDT, 33 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-301200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 600 AM CDT MON JUN 29 1998 ...SEVERE THUNDERSTORMS LIKELY LATE THIS AFTERNOON INTO TONIGHT ACROSS THE ENTIRE OUTLOOK AREA... ...HEAT ADVISORY TODAY FOR FAR EASTERN KANSAS AND WEST CENTRAL MISSOURI... FORECAST: SCATTERED THUNDERSTORMS FROM NORTHEAST MISSOURI BACK INTO THE KANSAS CITY METRO WILL BE MOVING SOUTHEAST OUT OF THE AREA BY MID MORNING. ALTHOUGH NO SEVERE WEATHER IS EXPECTED...THESE STORMS WILL PRODUCE HEAVY RAIN AND CAUSE SOME FLOODING OF SMALL STREAMS AND CREEKS...AS WELL AS ROADS IN URBAN LOCATIONS AND OTHER LOW LYING AREAS. TEMPERATURES WILL THEN CLIMB INTO THE 90 TO 95 DEGREE RANGE THIS AFTERNOON. THIS COMBINED WITH HIGH RELATIVE HUMIDITIES WILL PRODUCE HEAT INDICES OF 105 TO 110 DEGREES IN LOCATIONS ALONG AND SOUTH OF A ST JOSEPH TO MOBERLY LINE. SCATTERED THUNDERSTORMS WILL REDEVELOP LATE THIS AFTERNOON IN THE VICINITY OF A SURFACE FRONT...WHICH WILL BE LOCATED ACROSS NORTHERN MISSOURI. THE THUNDERSTORM ACTIVITY IS EXPECTED TO BECOME MORE WIDESPREAD TONIGHT. SOME OF THE STORMS THIS AFTERNOON AND TONIGHT WILL LIKELY BECOME SEVERE...WITH THE MAIN THREAT FROM DAMAGING WINDS AND LARGE HAIL. WIND PROFILES ALSO INDICATE THE POTENTIAL FOR ISOLATED TORNADOES THIS AFTERNOON INTO THIS EVENING. IN ADDITION... HEAVY RAIN CAN BE EXPECTED FROM THE STORMS. THIS COULD LEAD TO MORE FLOODING PROBLEMS TONIGHT. EMERGENCY MANAGERS AND SPOTTER NETWORKS SHOULD STAY TUNED FOR THE AFTERNOON UPDATE AND PREPARE FOR POSSIBLE ACTIVATION. DISCUSSION: A SURFACE FRONT WILL REMAIN NEARLY STATIONARY ACROSS NORTHERN MISSOURI THROUGH THIS EVENING...THEN BEGIN DROPPING SOUTHEAST AS A COLD FRONT DURING THE OVERNIGHT HOURS. THE ATMOSPHERE REMAINS VERY MOIST ACROSS THE AREA...AND WILL BECOME INCREASINGLY UNSTABLE AS THE DAY PROGRESSES. SCATTERED THUNDrERSTORMS WILL REDEVELOP BY LATE THIS AFTERNOON IN THE VICINITY OF THE FRONT...AND BECOME MORE WIDESPREAD TONIGHT AS AN UPPER LEVEL DISTURBANCE MOVES IN FROM THE NORTHWEST. DJV
Special weather statement, Jun 29, 6:00 AM CDT, 33 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-301200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 600 AM CDT MON JUN 29 1998 ...SEVERE THUNDERSTORMS LIKELY LATE THIS AFTERNOON INTO TONIGHT ACROSS THE ENTIRE OUTLOOK AREA... ...HEAT ADVISORY TODAY FOR FAR EASTERN KANSAS AND WEST CENTRAL MISSOURI... FORECAST: SCATTERED THUNDERSTORMS FROM NORTHEAST MISSOURI BACK INTO THE KANSAS CITY METRO WILL BE MOVING SOUTHEAST OUT OF THE AREA BY MID MORNING. ALTHOUGH NO SEVERE WEATHER IS EXPECTED...THESE STORMS WILL PRODUCE HEAVY RAIN AND CAUSE SOME FLOODING OF SMALL STREAMS AND CREEKS...AS WELL AS ROADS IN URBAN LOCATIONS AND OTHER LOW LYING AREAS. TEMPERATURES WILL THEN CLIMB INTO THE 90 TO 95 DEGREE RANGE THIS AFTERNOON. THIS COMBINED WITH HIGH RELATIVE HUMIDITIES WILL PRODUCE HEAT INDICES OF 105 TO 110 DEGREES IN LOCATIONS ALONG AND SOUTH OF A ST JOSEPH TO MOBERLY LINE. SCATTERED THUNDERSTORMS WILL REDEVELOP LATE THIS AFTERNOON IN THE VICINITY OF A SURFACE FRONT...WHICH WILL BE LOCATED ACROSS NORTHERN MISSOURI. THE THUNDERSTORM ACTIVITY IS EXPECTED TO BECOME MORE WIDESPREAD TONIGHT. SOME OF THE STORMS THIS AFTERNOON AND TONIGHT WILL LIKELY BECOME SEVERE...WITH THE MAIN THREAT FROM DAMAGING WINDS AND LARGE HAIL. WIND PROFILES ALSO INDICATE THE POTENTIAL FOR ISOLATED TORNADOES THIS AFTERNOON INTO THIS EVENING. IN ADDITION... HEAVY RAIN CAN BE EXPECTED FROM THE STORMS. THIS COULD LEAD TO MORE FLOODING PROBLEMS TONIGHT. EMERGENCY MANAGERS AND SPOTTER NETWORKS SHOULD STAY TUNED FOR THE AFTERNOON UPDATE AND PREPARE FOR POSSIBLE ACTIVATION. DISCUSSION: A SURFACE FRONT WILL REMAIN NEARLY STATIONARY ACROSS NORTHERN MISSOURI THROUGH THIS EVENING...THEN BEGIN DROPPING SOUTHEAST AS A COLD FRONT DURING THE OVERNIGHT HOURS. THE ATMOSPHERE REMAINS VERY MOIST ACROSS THE AREA...AND WILL BECOME INCREASINGLY UNSTABLE AS THE DAY PROGRESSES. SCATTERED THUNDrERSTORMS WILL REDEVELOP BY LATE THIS AFTERNOON IN THE VICINITY OF THE FRONT...AND BECOME MORE WIDESPREAD TONIGHT AS AN UPPER LEVEL DISTURBANCE MOVES IN FROM THE NORTHWEST. DJV
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 8:35 PM CDT | Severe Thunderstorm Warning | EAX | Ray | 30 min |
| Jun 28, 9:19 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan | 26 min |
| Jun 28, 9:48 PM CDT | Severe Thunderstorm Warning | EAX | Clinton | 42 min |
| Jun 28, 9:48 PM CDT | Severe Thunderstorm Warning | EAX | Macon | 42 min |
| Jun 28, 9:54 PM CDT | Severe Thunderstorm Warning | EAX | Grundy | 51 min |
| Jun 28, 9:58 PM CDT | Severe Thunderstorm Warning | EAX | Holt | 32 min |
| Jun 28, 10:43 PM CDT | Severe Thunderstorm Warning | EAX | Clinton | 17 min |
| Jun 28, 10:47 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Sullivan | 43 min |
| Jun 28, 10:58 PM CDT | Severe Thunderstorm Warning | EAX | Mercer, Putnam | 47 min |
| Jun 28, 11:13 PM CDT | Severe Thunderstorm Warning | EAX | Gentry, Worth | 47 min |
| Jun 28, 11:13 PM CDT | Severe Thunderstorm Warning | EAX | Schuyler | 32 min |
| Jun 28, 11:24 PM CDT | Flash Flood Warning | EAX | Andrew, Daviess, DeKalb, Gentry, Harrison, Nodaway and 1 more | 5 hr |
| Jun 28, 11:24 PM CDT | Flash Flood Warning | EAX | Adair, Grundy, Linn, Livingston, Macon, Sullivan | 5 hr |
| Jun 28, 11:24 PM CDT | Flash Flood Warning | EAX | Caldwell, Clinton | 5 hr |
| Jun 28, 11:24 PM CDT | Flash Flood Warning | EAX | Buchanan | 5 hr |
| Jun 28, 11:24 PM CDT | Flash Flood Warning | EAX | Putnam, Schuyler | 5 hr |
| Jun 28, 11:24 PM CDT | Flash Flood Warning | EAX | Mercer | 5 hr |
| Jun 28, 11:24 PM CDT | Flash Flood Warning | EAX | Atchison, Holt | 5 hr |
| Jun 28, 11:33 PM CDT | Severe Thunderstorm Warning | EAX | Harrison | 42 min |
| Jun 29, 1:56 AM CDT | Severe Thunderstorm Warning | EAX | Carroll, Ray | 49 min |
| Jun 29, 3:37 AM CDT | Severe Thunderstorm Warning | EAX | Jackson | 38 min |
| Jun 29, 4:14 AM CDT | Severe Thunderstorm Warning | EAX | Johnson, Lafayette | 46 min |
| Jun 29, 4:58 AM CDT | Flash Flood Warning | EAX | Grundy | 2 hr |
| Jun 29, 5:37 AM CDT | Flash Flood Warning | EAX | Jackson | 3 hr |
| Jun 29, 3:29 PM CDT | Severe Thunderstorm Warning | EAX | Schuyler | 46 min |
| Jun 29, 4:50 PM CDT | Severe Thunderstorm Warning | EAX | Atchison | 55 min |
| Jun 29, 6:03 PM CDT | Severe Thunderstorm Warning | EAX | Putnam | 42 min |
| Jun 29, 6:31 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan | 59 min |
| Jun 29, 6:47 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Putnam, Schuyler | 28 min |
| Jun 29, 6:51 PM CDT | Tornado Warning | EAX | Buchanan | 34 min |
Nearby
Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.